My Statin Story - Personal Experiences 3

Originally posted in 2007 by J.B.

I turned 65 this July 28, 2007. Five years ago I had, and used weekly, a fitness club membership. I went Kayaking, camping, fishing, walking, played volleyball, and hosted/attended a variety of writing/poetry venues.

When I was 60, my PCP (primary care physician) got a borderline high cholesterol result from my blood work and put me on a 20 mg maintenance dose of Lipitor. I trusted; I took it.

In six months I had such severe acid reflux the Rx (prescription) was switched to Zocor 20 Mg. Within six to eight months following the switch to Zocor I felt a heaviness in my legs, was getting tired frequently and had lost my vigor for and interest in any social activities or writing venues. My cholesterol rose slightly again in a few months and my Rx was bumped to 40 mg of Zocor; now the fun began in earnest.

I began to perspire at the slightest exertion and could not stop perspiring even when I stopped exerting myself; I literally dripped with sweat. I perspired so much at night I would wrap my pillow with towels. At the same time I developed a night thirst that was disturbing in its intensity. I began keeping water by my bed and gradually drank at least a twenty two oz. bottle during the night, every night, and began to pass copious amounts urine each night as well.

I could only sleep in two hour stretches, awakened by cough, thirst, a need to urinate, or a deep sense of foreboding accompanied by rapid heart beat and palpitations. My eyes crusted over during the night so badly I often needed to soak them with a damp cloth before I could open them.

I was also experiencing dyspnea, a shortness of breath, especially when I lay down to sleep, and my legs twitched uncontrollably. I had eye-popping fits of coughing that often climaxed with vomiting.

I seemed unusually susceptible to viral infections and caught colds easily. These colds always became something more serious and twice resulted in my being treated for Viral Pneumonia. I also experienced a painful bout of severe stomach flu that lasted for a week; something I have never had before and hope never to have again.

During the day and night I was treated to breath-taking episodes of cramping, in my feet, hands, calves, stomach, neck, and back . My arms and legs next began to burn and ache and occasionally would pain me sharply. My hips and feet hurt so much that walking became a chore; stairs an obstacle to be overcome; I walked like a ninety-year-old. The exhaustion was growing debilitating, and though I kept complaining, my PCP could not determine what was wrong with me.

I was now sleeping much of the day and couldn't keep up with simple chores around the house. I began losing my train of thought or the thread of a conversation and would avoid engaging in conversation if I could. My memory was getting spotty and words I knew were in my vocabulary simply were not to be found in my mind.

An avid crossworder, I was accustomed to speeding through at least the Thursday, New York Times crossword puzzle. At my worst during this ordeal, I could get through Monday, maybe, and Tuesday, if I worked on it all day. It was so frustrating to feel so damned diminished when I knew myself capable of so much more. I became irascible and withdrawn.

Next, my skin began to grow dry and scaly; the underbelly of my forearms looked like crepe paper. My hair turned dry and brittle and began to thin at an alarming rate, I grew bumps on my forehead and scalp; skin tags began to appear around my neck and on my abdomen. I developed eczema on my face and cold sores in my mouth, and, much to my horror, I ballooned from 212 lbs to 252 lbs.

My PCP diagnosed "tennis elbow" for my painful arms, and I underwent five or six agonizing sessions of ointments and therapeutic massage. I was then sent to a sleep center and diagnosed with Apnea. I declined the contraption that went with the diagnosis; I knew I was suffering from something other than Apnea, but what?

Finally my PCP recommended a full body MRI. Now, totally frustrated, I went 'out-of-network' to a D.O. (Doctor of Osteopathic Medicine) Physician my family have known and trusted for years. I described my problems to her and one of her first questions was: "Are you taking any cholesterol medication?"

I outlined my Rx regimen, and she, using a physician's desk reference, explained the side effects of statin drugs. Now, I had never heard of statin drugs, didn't know I was taking a statin drug, and was astounded, based on my symptoms and what I was reading, that I had been mis-diagnosed for so long.

She ran a magnesium absorption test on me and I failed miserably. I took magnesium shots for two months and began to improve slowly, and I repeat, slowly. I engaged a Cardiologist, Dr. Peter Langsjoen, who, following heart echo and EKG exams, determined I had heart impairment consistent with statin poisoning.

I am now sixteen months off all statins and have, for the past year, been taking CoQ10, Alpha Lipoic Acid, Acetyl L-Carnitine, B6, B12, Folic Acid, Omega 3 Fish Oil, Vitamin C, Vitamin E, etc., etc., to (hopefully) reverse the damaging effects of the statin drugs.

Every day I notice little improvements, but I am by no means 100%. However... today, I know exactly what statin drugs are, how they inhibit CoA reductase in the liver by restricting the same productive enzyme mevalonate pathway (CPY3A4) used to supply CoQ10 (an absolutely essential amino acid required for proper function by the mitochondria in every cell of our bodies), HEME, and Dolichols, and how this is hurting us. I'm no longer a "trusting soul", I am still unwell, and I am very determined to make these dangers known.

Ultimately; on balance, I am not saying there is NO viable application for Statin drugs, only that, notwithstanding any "dirty dollar" motivations, there has been a total breakdown in the dissemination of accurate information from the manufacturer - to the pharmacist - to the doctor, and finally - to the patient concerning the safe and reasonable dispersal and application of these medicines, and as a result they are injuring, even killing people, and no one is taking responsibility!

March 2009 Update

I think I finally found a physician who understands this problem. Due to recent resurgence of my statin-induced muscle problems, I took a referral to another Dr. a rheumatologist in the Fort Worth area.

He completely surprised me by agreeing with me that the problems could be statin-induced and read WITH INTEREST my personal history and internet documents I brought along to support my suspicions. He actually spent over an hour with me in conversation (which involved some cursory physical probing), and at the end of the session, gave me a laundry list of tests (holding muscle biopsy in abeyance) to determine, in his words, just what sort of myopathy we are dealing with in my situation.

I am hopeful this is the beginning of some sort of intelligent approach to a recovery process. What he said was: "the statins, after more than two years cessation, are no longer causing the discomfort and other symptoms, but, as we are seeing more of this, they are likely responsible, as a trigger, for the onset, and that is how we will approach this." 

Update October 2016

Since my original post, I have scoured through many sites and read the papers of various physicians and scholars on this subject. It's a sad commentary on our health care system, but real help seems to be difficult to identify, and the health industry still plods ahead with the standard cholesterol scare meme and the Co-A Reductase inhibitor solution. My greatest resource has been this site and its membership.

That said, I am still weary on a daily basis and struggle to appear well. I sleep in two to four hour stretches, and seem susceptible to any bug I contact. Since becoming statin affected in 2003, I have been treated for the flu almost yearly, and for pneumonia five times. It is worth noting I NEVER had pneumonia prior to statins and had contracted the flu prior perhaps three times in my life.

I am still treated to excruciating cramping episodes in my back if I turn too quickly at the waist. Though they had abated for a few years, leg cramps are now a constant companion at night. Sweating episodes following exertion have returned with a vengeance. While I had been able to control this effect for some years, I seem no longer able to do so.

However, I look at perspiration as one of the body's ways of eliminating waste, and since my kidneys became overburdened shortly after statin medication, I accept the problem as potentially helpful. My PCP is also monitoring me for Type 2 diabetes as my blood levels hover around that event horizon.

I won't ascribe fault to statins for everything I have experienced in the past 12 years, but I am certainly suspicious of them as a causative agent. I have now had shingles, macular degeneration in one eye, cold sores, hair loss, weight gain, lassitude, imbalance, peripheral neuropathy, memory problems, and a raft of other issues seemingly related to statin use, and each time some unexpected health issue assails me the little worm of suspicion rises.

On the other hand, I am certain I would be in decidedly worse condition had I not found this site and began a supplemental intake protocol consistent with Dr Graveline's recommendations. On the whole I am still not recovered but still in the fight.

Some of us seem to rally quickly and recover their former health; I cheer for you. For those of us who are not so lucky, the good fight must continue, and I commiserate.

J.B., October 2016

Books From Amazon

Cholesterol is Not the Culprit
The Statin Damage Crisis
Statin Drugs Side Effects
Lipitor, Thief of Memory


Over 12,000 reader posts:

spacedoc Forum